Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 126, NWS Goodland, KS

July 7, 2020Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2020, 8:00 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 8:00 PM MDT (02:00 UTC)
Expired
Jul 7, 2020, 9:00 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
3790 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:07 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 7, 7:07 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
707 PM MDT Tue Jul 7 2020

.UPDATE...
Issued at 705 PM MDT Tue Jul 7 2020

Have updated the forecast to cancel the Red Flag Warning since
relative humidity values have been increasing above criteria this
evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 240 PM MDT Tue Jul 7 2020

Tonight...a weather disturbance per 700-500mb relative humidity
reaches our far eastern Colorado counties this afternoon through
early evening possibly crossing into adjacent counties in northwest
Kansas and southwest Nebraska shortly after dark. The primary
hazards from any thunderstorm will be wind gusts to 65 mph and cloud
to ground lightning that may spark grass fires. Lingering clouds
with this feature continue moving east across the remainder of the
area after midnight. Low temperatures are expected range from the
upper 50s to low 60s in far eastern Colorado and mid 60s to low 70s
east of the CO/KS border.

Wednesday-Wednesday night...instability increases across the eastern
1/4 of the forecast area ahead of an approaching surface trough.
Strong to severe thunderstorms will be possible from mid afternoon
through early evening with precipitation chances ending around or
shortly after midnight. High temperatures are expected to be in the
mid 90s to around 102. Heat indices of 100 to 105 are expected
along and east of a line from Benkelman to Colby and Gove. If
trends continue a Heat Advisory will be needed for Norton and
Graham counties. Low temperatures are expected to fall into the
upper 50s to low 60s in far eastern Colorado, low to upper 60s
elsewhere. An item of interest will be a potential MCS moving
southeast through central Nebraska into central Kansas. Strong
easterly outflow winds from this system are likely to impact much
of our area.

Thursday-Thursday night...I'm not terribly excited about
precipitation chances during the period. The NAM may have the right
idea with regards to Wednesday nights MCS and potential impact on
our area of general subsidence across the area. The GFS and ECMWF
are showing a bit better moisture profile moving into the area from
the west during the time of peak heating in the afternoon and
evening. Given some disagreement on potential impacts will not
change current forecast. The high temperature forecast will also
depend on if the Wednesday night/early Thursday morning MCS cooler
outflow lingers longer then the models are showing. NAM is the
coolest with high temperatures in the low to mid 80s while the NBM
is in the low to mid 90s. Tweaked highs down just a tad but still in
the low to mid 90s. Lows are expected to be in the low to mid 60s.

Friday...the forecast area is under northwest flow aloft with a near
600DAM upper high over central New Mexico. Cant completely rule out
a few high based storms over the area in the afternoon but for now
will keep things dry.

.LONG TERM...(Friday night through Tuesday)
Issued at 253 PM MDT Tue Jul 7 2020

The ridge will continue to build north with the area of high
pressure centered over New Mexico and western portions of Texas
Friday night. Over the extended period, the models seem in agreement
that the upper level high will remain stationary in the Southwest.
Starting late Monday, an upper level low will move across central
Canada, suppressing the amplitude of the ridge and generating
westerly zonal flow aloft over the and north of the Central Plains
region through Tuesday.

Due to the pattern we are in, much of the extended period will be
hot and dry with a possible exception Saturday afternoon as a
shortwave trough moves across the region. Surface level winds will
generally be from the south Friday night into Saturday morning
before the winds shift with the shortwave trough towards the
northeast then east. The shortwave trough will move east across
central Nebraska providing some forcing for potential thunderstorms
to occur in the afternoon and evening. The models seem in
disagreement over how far west the storms will occur. If any storms
do make it to the Tri-State area, the best chance for precipitation
would be in the far eastern counties of the CWA. However, the PoPs
are being kept low for now as the low to mid level moisture is not
very supportive of precipitation occurring beyond the eastern
edge of the CWA.

The remainder of the extended period will resume hot and dry
conditions associated with the ridge. After the passage of the
shortwave Saturday evening, the winds will shift back towards the
south through Tuesday morning when the winds shift to the west. High
temperatures across the Tri-State area will be in the mid to upper
90s with some locations reaching the low 100s on Saturday, Monday,
and Tuesday. Lows each day of the extended will be in the 60s to low
70s. Due to the hot and dry conditions, fire weather conditions are
possible for the western portion of the Tri-State area, especially
along and west of the Colorado state line. Model guidance indicates
relative humidity values dropping near and below 20% west of highway
27 through the period. Forecasted wind gusts are currently expected
to remain below the elevated fire weather criteria of 25 kts.
Saturday afternoon, the winds could gust close to the 25 kts
threshold for eastern portions of Kit Carson and Cheyenne counties
in Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 528 PM MDT Tue Jul 7 2020

VFR conditions are expected through the 00Z TAF period at MCK and
GLD. Gusty south winds of 20-30kts will diminish by 04Z and
remain between 10-15kts through the remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Jul 7, 7:42 PM MDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
742 PM MDT Tue Jul 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
742 PM MDT Tue Jul 7 2020 /842 PM CDT Tue Jul 7 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered thunderstorms with strong winds to 50 mph and small hail
are possible this evening along and west of the eastern Colorado
border.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are possible during the afternoon
hours Friday through Monday mainly across far eastern Colorado.
Adjacent counties of Nebraska and Kansas could also be affected on
Saturday.

Marginal and Slight Risks for severe thunderstorms on Wednesday.
Areas affected will be east of Highway 25, but the main focus will
occur along and east of Highway 83. Large hail, damaging wind and
isolated tornados are the main threats.

Marginal Risk for severe thunderstorms on Thursday. Areas affected
at this time will be mainly along and east of Highway 83. Large hail
and damaging wind are the main threats.

Heat indices of 100 to 105 degrees are expected Wednesday afternoon
along and east of a line from Benkelman to Colby and Gove. Heat
indices around 100 degrees are expected Saturday afternoon across
Norton and Graham counties. On Monday and Tuesday heat indices
around 100 degrees are expected east of a line from Benkelman to
Gove.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

In the hours before

Special weather statement, Jul 7, 6:45 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
645 PM MDT Tue Jul 7 2020

COZ090-080115-
Yuma County CO-
645 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
715 PM MDT...

At 644 PM MDT, thunderstorm outflow was located over Yuma, moving
east at 20 mph.

Wind gusts of 50 mph have been reported with this storm.

Locations impacted include...
Yuma and Eckley.

LAT...LON 4005 10276 4017 10279 4029 10255 4006 10245
TIME...MOT...LOC 0044Z 255DEG 16KT 4012 10270

Lundquist
Special weather statement, Jul 7, 7:13 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM MDT Tue Jul 7 2020

COZ090-080145-
Yuma County CO-
713 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 745 PM
MDT...

At 712 PM MDT, a strong thunderstorm was 6 miles north of Eckley, or
11 miles northeast of Yuma, moving northeast at 20 mph.

Wind gusts up to 50 mph have been reported with this storm.

Locations impacted include...
Eckley and Wauneta.

This includes Highway 385 between mile markers 252 and 263.

LAT...LON 4008 10254 4024 10266 4044 10233 4021 10215
TIME...MOT...LOC 0112Z 239DEG 18KT 4020 10252

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:17 AM MDTHeat AdvisoryGLDGove, Graham, Norton16 hr
Jul 7, 6:45 PM MDTSpecial Weather StatementGLDYuma30 min
Jul 7, 7:13 PM MDTSpecial Weather StatementGLDYuma32 min
Jul 7, 7:49 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Jul 7, 10:04 PM MDTSpecial Weather StatementGLDDundy26 min
Jul 7, 10:28 PM MDTSpecial Weather StatementGLDDundy32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.